Thunderstorm Wind, Hamilton
- When
- May 2, 4:55 PM MST
- Where
- Hamilton County, 1.38 mi N of Syracuse
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.000, -101.750
A cCold front pushed across the CWA late in the day through the overnight hours. Decent instability of CAPE around 1000-2000J/kg and wind shear up to 30-40kts produced some severe and sub-severe thunderstorm wind for areas north of the Hwy 400 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cCold front pushed across the CWA late in the day through the overnight hours. Decent instability of CAPE around 1000-2000J/kg and wind shear up to 30-40kts produced some severe and sub-severe thunderstorm wind for areas north of the Hwy 400 corridor. Farther south had less instability and more significantly less shear closer to 10-15kts in the lower levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 2, 4:22 PM MST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 622 PM CDT Sun May 2 2021 ...Updated aviation section... .SHORT TERM...(This afternoon through Monday night) Issued at 1150 AM CDT Sun May 2 2021 Instability was beginning to build as of midday, with dewpoints well into the 50s for most zones, and lower 60s across eastern areas. NAM continues to project 2000-2500 J/kg CAPE east of the dryline by late afternoon, as strong low pressure deepens near Dalhart, Texas (987 mb on HRRR, 984 mb on NAM). Convection through 7 pm will be limited, but there will probably be some convection near the southwest zones by evening, in the convergence zone northeast of the strong surface low. In this drier air, some outflow winds are possible from this activity, but coverage and impacts are expected to be limited. Much higher confidence of a strong thunderstorm complex organizing over NE Colorado/NW Kansas by 7-8 pm this evening. Various CAMs, HRRR and 12z NAM all agree impacts from this MCS will be greatest along and especially north of K-96 this evening. Given the linear nature of the upscale growth expected along the surging cold front (and the impressive bowing on the CAMs) severe/damaging wind gusts will be the primary threat this evening. Wind gusts of 60-70 mph are probable, and coordinated with SPC about upgrading severe wind probabilities (30%/enhanced). Per SPC's 1630z outlook, wind gusts of 70-80 mph are possible from the organized bow echo along the I-70 corridor. Best guess is the tail end of this line will track in proximity to US 50 this evening, but isolated storms are possible south of US 50 as well. Strong outflow from the complex will propel an already strong cold front, surging it south through SW KS around midnight. Pressure gradients immediately behind the MCS and north of the strong surface cyclone in the Texas panhandle will be intense for a few hours tonight, and will need to monitor for high wind/convective wind products. Followed the stronger MAV guidance overnight, which focuses the strongest winds/gusts along the preferred US 83 corridor. Increased pops to the definite category for the northern zones tonight, and included damaging winds in the grids for areas north of K-96. A sharp change on tap for Monday in the post cold front environment. Clouds and intense north winds will continue during the daytime hours, and temperatures will consequently struggle. 12z NAM/GFS both cool 850 mb temperatures to near 4C at Dodge City by late afternoon, keeping many locations in the lower to mid 50s. MOS guidance continues to trend down, and followed that trend. North 850 mb winds are sustained at about 40 mph all day long, so gusts of that magnitude are expected. Finally, 12z NAM has come into alignment with what ECMWF runs have been showing for days, with widespread rain Monday afternoon. Increased pops to the 90% range across the preferred southern and western zones, where rainfall amounts near/over 0.50 inch look probable. Extended HRRR also shows numerous rain showers blossoming Monday afternoon. CAPE appears to be completely eliminated Monday, so took out any mention of thunder. Rain will persist across primarily the southeast zones for much of Monday night, as north winds gradually relax. Although clouds are expected to hold in place through sunrise Tuesday, lowered minimum temperatures to the upper 30s for many zones Tuesday morning. .LONG TERM...(Tuesday through Sunday) Issued at 210 PM CDT Sun May 2 2021 Quiet weather will prevail Tuesday through at least Friday, with few if any impacts. Given this, and the complexity of the short term, NBM guidance was generally accepted for the long term with no modifications. Much improved weather is expected Tuesday, as sunshine and much lighter winds return. With light easterly boundary layer flow, afternoon temperatures will still be about 10 degrees below normal, in the 60s. Still a pleasant spring day, especially compared to Monday. A weak shortwave embedded in the NW flow aloft will zip through on Wednesday. Moisture and instability will be limited, and model QPF is also limited, so just accepted NBM's minimal pops across the northern zones for now. Rainfall will be limited. Dry weather and a warming trend are expected Thursday and Friday, as a midlevel ridge axis slowly expands eastward from the Great Basin to the Rockies to the high plains. Strong south winds and afternoon temperatures in the 80s will return by Friday as lee troughing reorganizes. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 619 PM CDT Sun May 2 2021 Scattered thunderstorms are expected to move across the TAF sites this evening bringing periods of MVFR to IFR conditions. These low clouds will hang around tomorrow as showers envelop western Kansas. Winds will initially be from the southeast, shifting to the north as a cold front sweeps across the area. Wind gusts in excess of 30 knots will be possible at times. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 55 37 64 / 40 90 60 10 GCK 50 54 38 63 / 40 90 50 0 EHA 51 53 39 66 / 30 90 50 0 LBL 51 55 39 66 / 30 90 60 10 HYS 54 60 39 64 / 90 50 50 0 P28 58 64 46 66 / 20 50 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 309 AM CDT Sun May 2 2021 KSZ030-031-043>046-061>066-074>081-084>090-030815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 309 AM CDT Sun May 2 2021 /209 AM MDT Sun May 2 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across west central Kansas late this afternoon, and farther east-southeast into southwest and central Kansas during the evening and overnight hours. The strongest storms will be capable of producing quarter to golf ball size hail and damaging winds 60 to 70 mph. Gusty south-southwest winds and low relative humidity will create elevated to near-critical fire weather conditions across much of southwest Kansas this afternoon. Outdoor burning is discouraged. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Isolated to widely scattered thunderstorms will be possible Wednesday. However, it is too early to determine severe potential for any storms thay may develop. Days 2-7 Hazards ---------------- * Monday - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Extreme risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally northwest of a Meade to Larned line after 5 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 652 PM CDT Sun May 2 2021 KSZ074-030015- Stanton KS- 652 PM CDT Sun May 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 715 PM CDT... At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near Manter, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Johnson City, Manter, Big Bow and The Saunders Elevator. LAT...LON 3762 10204 3770 10154 3740 10154 3739 10204 TIME...MOT...LOC 2352Z 256DEG 24KT 3749 10187 RBURG
The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Station ks-010 on US-50.
Winds were estimated to be 70 MPH.
One inch diameter tree limbs were broken by the high wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963367, 963368, 963364, 963369, 963370, 963366, 963365.